Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 237, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2008, 5:30 AM CDT for 5 counties in Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2008, 5:30 AM CDT (10:30 UTC)
- Expired
- May 24, 2008, 6:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Barton County, MO, Cedar County, MO, Dade County, MO, St. Clair County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1581 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 241030
SVRSGF
MOC011-039-057-185-217-241115-
/O.NEW.KSGF.SV.W.0237.080524T1030Z-080524T1115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
530 AM CDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARTON COUNTY IN SOUTHWEST MISSOURI...
CEDAR COUNTY IN SOUTHWEST MISSOURI...
EASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
NORTHERN DADE COUNTY IN SOUTHWEST MISSOURI...
SOUTHWESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 615 AM CDT.
* AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM HARWOOD TO 6 MILES
SOUTHWEST OF IANTHA...MOVING EAST AT 44 MPH. THESE STORMS ARE
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
EL DORADO SPRINGS BY 535 AM CDT.
LAMAR AND EL DORADO SPRINGS BY 540 AM CDT.
STOCKTON BY 600 AM CDT.
GREENFIELD BY 610 AM CDT.
THE TOWNS OF OAKTON...LAMAR HEIGHTS...IRWIN...MONTEVALLO...MILFORD...
BOSTON...OLYMPIA...KENOMA...CEDAR SPRINGS AND JERICO SPRINGS ARE ALSO
IN THE PATH OF THESE SEVERE THUNDERSTORMS.
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...THESE STORMS ARE
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SEEK SHELTER
INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.
LAT...LON 3801 9429 3801 9408 3791 9363 3739 9365
3741 9462 3743 9462
TIME...MOT...LOC 1030Z 292DEG 38KT 3791 9411 3744 9445
$$
TERRY2 follow-up statements
000
WWUS53 KSGF 241056
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT SAT MAY 24 2008
MOC011-039-057-185-217-241115-
/O.CON.KSGF.SV.W.0237.000000T0000Z-080524T1115Z/
DADE MO-BARTON MO-CEDAR MO-VERNON MO-ST. CLAIR MO-
555 AM CDT SAT MAY 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR BARTON...CEDAR...EASTERN VERNON...NORTHERN DADE AND SOUTHWESTERN
ST. CLAIR COUNTIES...
AT 552 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CEDAR SPRINGS TO
KENOMA...MOVING EAST AT 44 MPH. THESE STORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
STOCKTON BY 605 AM CDT.
GREENFIELD BY 615 AM CDT.
THE TOWNS OF WAGONER...SYLVANIA...CEDARVILLE...CAPLINGER MILLS...
UMBER VIEW HEIGHTS...NEOLA...ARNICA...ARCOLA...CANE HILL AND
BEARCREEK ARE IN THE PATH OF THESE SEVERE THUNDERSTORMS.
DOPPLER RADAR HAS INDICATED SOME ROTATION WITH THESE STORMS. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE.
LAT...LON 3755 9449 3796 9421 3801 9408 3791 9363
3739 9365 3743 9461
TIME...MOT...LOC 1055Z 292DEG 38KT 3787 9384 3740 9420
$$
TERRY000
WWUS53 KSGF 241116
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT SAT MAY 24 2008
MOC011-039-057-185-217-241126-
/O.EXP.KSGF.SV.W.0237.000000T0000Z-080524T1115Z/
DADE MO-BARTON MO-CEDAR MO-VERNON MO-ST. CLAIR MO-
616 AM CDT SAT MAY 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR BARTON...CEDAR...EASTERN
VERNON...NORTHERN DADE AND SOUTHWESTERN ST. CLAIR COUNTIES EXPIRES AT
615 AM CDT...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3755 9449 3796 9421 3801 9408 3791 9363
3739 9365 3743 9461
TIME...MOT...LOC 1056Z 292DEG 38KT 3786 9383 3740 9419
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:19 AM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, May 24, 3:19 AM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 AM CDT SAT MAY 24 2008 .DISCUSSION... THE MAIN FORECAST CHALLENGE WILL CONTINUE TO BE ON THUNDERSTORM CHANCES THROUGH THE MIDDLE OF NEXT WEEK. INITIALLY...ANY THUNDERSTORMS ACROSS THE AREA WILL BE MORE MESOSCALE DRIVEN WITH AN OVERALL LACK OF SYNOPTIC SCALE FEATURES. THAT WILL CHANGE STARTING MONDAY NIGHT AS A COLD FRONT BEGINS TO MOVE SOUTH INTO THE REGION. AFTER A VERY WARM AND HUMID MEMORIAL DAY WEEKEND...THIS FRONT WILL GIVE US A BREAK FROM THE SUMMERLIKE HEAT AND HUMIDITY. TODAY THROUGH SUNDAY NIGHT...AN UPPER LEVEL RIDGE AXIS WILL REMAIN ENTRENCHED ACROSS THE REGION. AS WAS THE CASE ON FRIDAY...THE CAP WILL REMAIN TOO STRONG FOR ANY TYPE OF AIRMASS THUNDERSTORMS. AS WAS MENTIONED EARLIER...NOT SEEING ANY SYNOPTIC SCALE FEATURES TO HELP INITIATE CONVECTION EITHER. WILL LIKELY NEED A STRONG OUTFLOW BOUNDARY OR MCV FROM CONVECTION OUT WEST TO GIVE US ANY REAL SHOT AT STORMS. EVEN THE TIMING FOR ANY OF THESE SUCH FEATURES LOOKS POOR AS THEY WILL LIKELY COME THROUGH DURING THE LATE NIGHT AND MORNING HOURS. WILL THEREFORE ONLY PLACE LOW POPS OUT WEST TO COVER ANY DECAYING MCS ACTIVITY AND COVER THE SLIM POSSIBILITY OF SOMETHING BEING KICKED UP WITH RELATED MESOSCALE FEATURES. OF COURSE...WE WILL BE WATCHING RADAR TRENDS CLOSELY WITH RESPECT TO THE SQUALL LINE MOVING THROUGH CENTRAL KANSAS AND WILL MAKE TWEAKS AS NEEDED. TEMPERATURES TODAY LOOK VERY SIMILAR TO THOSE OF FRIDAY...WITH TEMPERATURES ON SUNDAY LOOKING A FEW DEGREES WARMER. MEMORIAL DAY...THE UPPER LEVEL FLOW WILL FLATTEN EVER SO SLIGHTLY. THIS WILL GIVE US A SLIGHTLY BETTER OPPORTUNITY FOR CONVECTION. AT THIS TIME...THE BEST CHANCE FOR STORMS LOOKS TO BE UP ACROSS CENTRAL MISSOURI CLOSER TO SLIGHTLY BETTER DYNAMICS AND WHAT COULD BE REMNANT MESOSCALE BOUNDARIES. BY MONDAY NIGHT...THE AFOREMENTIONED COLD FRONT WILL BEGIN ITS APPROACH INTO CENTRAL MISSOURI. MAY SEE THUNDERSTORMS DEVELOP ALONG THIS FRONT OR POSSIBLY BACK WEST ACROSS KANSAS...PUSHING INTO THE AREA OVERNIGHT. TEMPERATURES AHEAD OF THIS FRONT WILL CONTINUE TO BE WELL ABOVE NORMAL. TUESDAY THROUGH FRIDAY...THAT FRONT WILL BE SLOW TO MOVE THROUGH THE REGION. KEPT CHANCE POPS GOING INTO WEDNESDAY FOR NOW. WILL NEED TO WATCH HEAVY RAIN THREAT AS A COUPLE OF ROUNDS OF CONVECTION WILL BE POSSIBLE. ONCE THE FRONT DOES CLEAR...A MUCH COOLER AND DRIER AIRMASS WILL FILTER INTO THE REGION. SCHAUMANN && .AVIATION... FOR THE 06Z TAF PACKAGE...PRIMARY FORECAST ISSUE WILL BE STRATUS DECK ACROSS THE REGION. SECONDARY CONCERNS RELATED TO STRONG LINE OF STORMS OVER SOUTH CENTRAL KANSAS AT THIS HOUR AND ANY POSSIBLE AFFECTS THIS MAY HAVE ON THE AERODROMES. STRATUS DECK HAS EXPANDED OVER THE PAST FEW HOURS...GENERALLY ABOVE 2KFT. CIRRUS BLOW OFF FROM CONVECTION OVER THE HIGH PLAINS ALONG WITH A WELL MIXED BOUNDARY LAYER WILL LIKELY RESULT IN A CONTINUED MVFR CIG OVERNIGHT. CONVECTION OVER KS/OK IS QUITE HEALTHY AT THIS TIME. ASSUMING A SLIGHT ACCELERATION TO THIS LINE...AND ASSUMING THE LINE CAN HOLD TOGETHER...IT WOULD APPROACH THE JLN AERODROME AFTER 10Z. MOST LIKELY SCENARIO IS A WEAKENING TREND WITH A FEW TS POSSIBLE TOWARD SUNRISE BEFORE DISSIPATION...VCTS HAS BEEN INCLUDED FOR THIS SCENARIO. NIGHT SHIFT WILL HAVE TO KEEP A CLOSE EYE ON THIS LINE AND ANY FLUCTUATIONS IN THE STRATUS DECK. SCT TO BKN STRATO CU DECK EXPECTED ON SATURDAY WITH LITTLE IF ANY CONVECTIVE DEVELOPMENT GIVEN WARM TEMPS ALOFT. SOUTHEAST FLOW WILL CONTINUE AT THE SFC. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 24, 4:57 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 457 AM CDT SAT MAY 24 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 457 AM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...LATE TONIGHT. A LINE OF THUNDERSTORMS WILL WEAKEN AS IT PUSHES INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI BETWEEN 4 AND 7 AM. WIND GUSTS TO 60 MPH WILL STILL BE POSSIBLE WITH THESE STORMS WEST OF A NEVADA MISSOURI TO PITTSBURG KANSAS LINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A SLIGHT CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE INTO MEMORIAL DAY. A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE. A BETTER CHANCE FOR THUNDERSTORMS THEN EXISTS FROM MONDAY NIGHT THROUGH MIDWEEK AS A COLD FRONT MOVES SOUTH INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4 AND 7 AM THIS MORNING WEST OF A NEVADA MISSOURI TO PITTSBURG KANSAS LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) WFO SGF
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:59 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 31 min |
| May 24, 6:10 AM CDT | Tornado Warning | SGF | Jasper, Newton | 20 min |
| May 24, 6:45 AM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 60 min |
| May 24, 6:52 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Dade, Greene, Lawrence, Polk, Stone | 38 min |
| May 24, 7:26 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Greene, Stone, Taney and 1 more | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.